A kidney/pancreas transplant recipient presents with diarrhea six months post-transplant. Her medications include tacrolimus, MMF, prednisone, Septra, omeprazole, valganciclovir, amlodipine and atorvastatin.
What are the common causes of diarrhea post-transplant and what investigations should be done?
Diarrhea is common in transplant recipients. Common causes include medications, such as mycophenolic acid or sirolimus; the use of antibiotics; post-transplant infections, such asClostridium Difficile or cytomegalovirus (CMV); and pre-transplant co-morbidities such as inflammatory bowel disease or diabetic gastroparesis.
Appropriate investigations include a complete medication review to identify responsible drugs; stool cultures for routine bacterial infections, C. Diff., ova and parasites; testing for CMV; and endoscopy in patients where the above investigations are negative. A decrease or switch in the immunosuppressive agents mentioned above may be required if no other causes for the diarrhea are found.